Ohio, 2018

Damaging Wind in Ohio, July 26, 2018

July 26, 2018 · NWS IWX · 1 event in 1 county or zone

A cold front was draped across northwestern Ohio with 1000 to 2000 J/KG of MLCAPE and effective shear in excess of 35 knots. While the majority of the storms remained below severe limits, a wet microburst caused damage in the Haviland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front was draped across northwestern Ohio with 1000 to 2000 J/KG of MLCAPE and effective shear in excess of 35 knots. While the majority of the storms remained below severe limits, a wet microburst caused damage in the Haviland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 26, 2:46 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 26, 2:46 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
346 PM EDT Thu Jul 26 2018

.SYNOPSIS...
Issued at 341 PM EDT Thu Jul 26 2018

A frontal boundary will track across northeast Indiana and
northwest Ohio early this evening bringing an end to the scattered
showers and thunderstorms. A few storms may produce gusty winds
through early evening. Lows tonight will drop into the upper 50s
to around 60. Cooler and less humid conditions can be expected for
Friday with highs only reaching into the mid 70s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Jul 26 2018

The next upstream short wave across the western Great Lakes continues
to impinge on the frontal zone across northern Indiana/northwest
Ohio this afternoon. Approach of this wave and favorable upper
jet dynamics have been enough to initiate storms this afternoon.
Shear profiles are robust with mid/upper level jet streak
impinging on the area, and 35-45 knots of effective shear. Earlier
mid level cloud deck has dissipated across the area allowing sfc
temperatures to recover into the lower 80s. Narrow frontal/pre-
frontal instability axis noted per RAP analyses with axis of
1500-2000 MLCAPES from MZZ to DFI, and DCAPES on the order of 1000
J/kg. Sharp mid level theta-e minimum, steep low level lapse
rates, and precip loading still argue for isolated damaging wind
gusts as the primary severe threat generally along/east of I-69
and south of US Route 30. However, cannot completely rule out
isolated large hail given relatively low wet bulbs and periodic
better mid level rotation with a few of the cores promoting hail
growth. Lack of strong frontal low level convergence fields and
modest instability should keep threat more isolated in nature at
best however. Still expecting isolated severe threat to exit far
southeast portions of the area by the 23Z timeframe. Otherwise,
mainly quiet conditions for the remainder of the night as cool/dry
advection occurs allowing mins to bottom out around 60 or the
upper 50s.

Friday will feature much below normal temperatures in the 70s with
partly sunny skies. Large negative height anomaly across the Upper
MS Valley this afternoon will settle across the Great Lakes region
on Friday with a very low probability of diurnally driven isolated
showers. Moisture looks to be quite limited and will not include
any mentionable PoPs at this time for Friday, although may need to
eventually add an isolated mention.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Jul 26 2018

Upper low level will lift across eastern Ontario/western Quebec
early Saturday as next upper level trough begins to dig across
southern Alberta/Montana. Local area should be situated in break
between better precip chances for Saturday. By Sunday-Monday,
southward digging upstream wave across the Rockies should begin to
induce a broad downstream isentropic lift/fgen response across
southern Great Lakes/Ohio Valley for additional shower/storm
chances. This wave will be slow to dampen as it eventually gets
absorbed by the northern stream late work week. Slow progression
of this pattern will result in several periods of rain chances for
next week with continued below normal temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1219 PM EDT Thu Jul 26 2018

Cold frontal boundary has slipped southeast of KSBN early this
afternoon, and will reach the KFWA vicinity around 20Z. An upper
level short wave across southeast Wisconsin will aid in renewed
thunderstorm development in vicinity of this front as it tracks
southeast across northeast Indiana through 21Z. Did include VCTS
mention at KFWA through 21Z, with convective focus after this
time expected to shift south and east of the terminal. Will
monitor convective trends but may need to include a brief tempo
TSRA mention at KFWA in the 19Z-21Z timeframe. Otherwise, quiet
aviation weather after frontal passage with gusty winds to 15 to
20 knots this afternoon diminishing to 5 to 10 knots early this
evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...Beach Hazards Statement until 5 PM EDT this afternoon for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 PM EDT this afternoon for LMZ043.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 26, 3:19 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 PM EDT Thu Jul 26 2018

INZ004>009-012>017-020-022>024-MIZ078>081-OHZ001-002-004-005-272030-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-
419 PM EDT Thu Jul 26 2018 /319 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are periodic chances of showers and thunderstorms Sunday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ018-025>027-032>034-OHZ015-016-024-025-272030-
Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-
Van Wert-Allen OH-
419 PM EDT Thu Jul 26 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Tonight

An isolated strong or severe storm is possible this afternoon into
early this evening along and east of Interstate 69. The main threat
is isolated damaging wind gusts. Some hail is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are periodic chances of showers and thunderstorms Sunday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-272030-
La Porte-Berrien-
419 PM EDT Thu Jul 26 2018 /319 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Tonight

Dangerous swimming conditions can be expected for Lake Michigan
beaches through early this evening, and then again late tonight into
Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous swimming conditions can be expected for Lake Michigan
beaches on Friday.

There are periodic chances of showers and thunderstorms Sunday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-272030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 PM EDT Thu Jul 26 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are periodic chances of showers and thunderstorms Sunday
through Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 26, 1:54 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT THU JUL 26 2018

OHZ001-002-005-261945-
Henry-Fulton-Williams-
254 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HENRY...SOUTHERN FULTON
AND SOUTHEASTERN WILLIAMS COUNTIES...

At 254 PM EDT, a strong thunderstorm was located over Stryker, or
near Archbold, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Napoleon, Wauseon, Archbold, Swanton, Delta, Stryker, Liberty Center,
Texas, Pettisville, Brailey, Ridgeville Corners, Gerald and Colton.

This includes Interstate 80 in Ohio between mile markers 37 and 48.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4142 8423 4143 8423 4143 8428 4145 8445
      4155 8445 4162 8388 4138 8388
TIME...MOT...LOC 1854Z 269DEG 26KT 4150 8438

GH
Special weather statement, Jul 26, 2:59 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
359 PM EDT THU JUL 26 2018

INZ018-OHZ015-024-262045-
Allen-Van Wert-Paulding-
359 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ALLEN...PAULDING
AND NORTH CENTRAL VAN WERT COUNTIES...

At 359 PM EDT, a strong thunderstorm was located over New Haven,
moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Haven, Paulding, Woodburn, Payne, Oakwood, Grover Hill, Scott,
Melrose, Haviland, Latty, Broughton, Worstville, Charloe, Edgerton In
Allen County, Tipton, Roselms, Zulu, Maples, Mcgill and Mandale.

This includes Interstate 469 between mile markers 16 and 25.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4099 8436 4099 8440 4095 8440 4102 8505
      4115 8501 4116 8434
TIME...MOT...LOC 1959Z 269DEG 35KT 4107 8499

GH

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
July 26, 3:38 PM EST to 3:39 PM EST
Where
Paulding County, 0.52 mi W of Haviland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.020, -84.590

Emergency management officials reported Custom Assembly, Inc. on the west side of the village, suffered heavy damage to multiple buildings. Haviland Tile, Inc. had a number of their storage piles of PVC Drainage tile blown over. A semi tractor-trailer was blown over. As far as damage to the residents in the village, was minimal. Small sheds, trees and tree limbs came down, as well as isolated utility lines down. Wind gust to 65 mph were estimated with the wet microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771907.